Heroin abuse in the United States has become a significant concern for communities from coast to coast. The Substance Abuse and Mental Health Services Administration reports that between 2007 and 2011, heroin use increased 75 percent in the United States. Unfortunately, the most rapid growth has occurred in those under the age of 21.
The nature and potency of the drug have changed, and so has the typical user profile. It is critical today for parents and caregivers to understand the dangers of this powerful and addictive drug, and to recognize the warning signs of use. Obtaining professional help for your child enables her to overcome this dangerous addiction and the risks the drug poses.
How Heroin Has Changed
If the concept of heroin use makes you think of dark alleys and dirty needles, it’s time to update your perception. Today’s heroin, reported to be much stronger and purer than in years past, is often taken in capsule form. Teenagers also snort heroin (similar to the standard method of using cocaine) and some still inject it intravenously. Heroin is an opioid, partially synthesized and partially natural. Its base component is morphine, a psychoactive component made from the poppy flower. Today, it is cheaper and easier to obtain than the prescription painkillers that dominated the news only a few years ago. This drug is highly addictive and physically changes the way the brain functions. It can slow or stop breathing, collapse the veins and lead to organ failure.
The New Profile of the Heroin Addict
As much as the drug itself has changed, the typical user profile has changed even more drastically. The demographic seeing the most rapid rise in heroin abuse is suburban teenagers from affluent families. Although no family is immune to the risk, this trend is highly disturbing for parents and the communities in which they live. It is common for heroin use to lead to abuse of other dangerous drugs as well as the development of serious mental and emotional illness.
Helping Teenagers Avoid Addiction and Overdose
The first line of defense for any family is communication and building a relationship of trust with your children. Educating them about the dangers of drug addiction can be difficult to do, as teens are not always open to hearing what they perceive as a lecture. Educate yourself about the warning signs and what to do in the event of an overdose. Most parents of users report first noticing their child nodding off frequently and exhibiting signs of mental cloudiness.
Unfortunately, many people attribute these early warning signs to the busy schedule most teens keep today. Signs of a heroin overdose are shaking, slow breathing, blue lips and fingernails and cold, damp skin. There is an antidote for overdose, so call 911 immediately if you believe someone may be suffering from a heroin overdose.
The National Institute of Drug Abuse reports that both behavioral and pharmacological interventions can be effective for heroin addiction. The old model of using a replacement drug is no longer the only treatment option. Havenwood Academy provides residential treatment programs for teenage girls who have developed an addiction to drugs or alcohol, providing the type of behavioral intervention that can help young women successfully overcome heroin abuse and resume a normal life.